Inhaling fumes from nail polish can harm organs

FROM TOTS TO TEENS

May 11, 1993|By Dr. Modena Wilson and Dr. Alain Joffe | Dr. Modena Wilson and Dr. Alain Joffe,Contributing Writers

Q: My teacher says some perfumes and nail polishes are inhalant drugs making you feel euphoric. Is this true?

A: Your teacher is partly correct. Some nail polishes (but not perfumes) contain a chemical called toluene. This chemical, when inhaled, can cause a person to feel euphoric. But adolescents who sniff or inhale this chemical can suffer damage to their kidneys and liver.

Toluene also affects the brain and nerves so that people who inhale it may notice decreased sensation in their hands and feet and may begin to have seizures.

Some teen-agers have died suddenly after inhaling toluene, probably because of a heart attack. Researchers believe that this chemical makes the heart more sensitive to a substance called epinephrine, which is naturally produced by the body. If the teen-ager becomes highly excited after using toluene, his or her body produces large amounts of epinephrine and the sensitized heart stops working properly, leading to death.

ADr. Wilson is director of general pediatrics at the Johns Hopkins Children's Center; Dr. Joffe is director of adolescent medicine.

Baltimore Sun Articles
|
|
|
Please note the green-lined linked article text has been applied commercially without any involvement from our newsroom editors, reporters or any other editorial staff.